Alert archive / Nevada / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 14, 2008, 4:27 PM PDT for Washoe County, Nevada. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2008, 4:27 PM PDT (23:27 UTC)
- Expired
- Jul 14, 2008, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Washoe County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:27 PM PDT | FLASH FLOOD | Stead, NV | STREET CLOSURES IN STEAD DUE TO SEWERS BACKING UP AND RUNOFF. |
| Jul 14, 4:30 PM PDT | FLASH FLOOD | Stead, NV | SEVERAL ROADS IN THE STEAD AREA REMAINED CLOSED DUE TO MUD COVERING THE ROAD. MEDIA REPORTED STREETS...A SKATE PARK AND CRAWL SPACES OF HOMES WERE FLOODED. |
| Jul 14, 4:38 PM PDT | HEAVY RAIN 1 | Stead, NV | ONE INCH OF RAIN BETWEEN 300 AND 400 PM WITH STREET FLOODING |
| Jul 14, 5:00 PM PDT | HEAVY RAIN 1.44 | 5 Se Cold Springs Valle, NV | 2 HR RAINFALL ENDING AT 5 PM IN STEAD...1 INCH BETWEEN 3-4 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KREV 142330
FFWREV
NVC031-150230-
/O.NEW.KREV.FF.W.0005.080714T2327Z-080715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT MON JUL 14 2008
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA...
THIS INCLUDES THE CITY OF RENO...
* UNTIL 730 PM PDT
* AT 422 PM PDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
FROM THUNDERSTORMS LOCATED NEAR STEAD AND SPARKS...NEAR RENO.
* SOME LOCATIONS AFFECTED INCLUDE...RENO...SPANISH SPRINGS...
SPARKS...STEAD...SUN VALLEY AND COLD SPRINGS VALLEY.
DOPPLER RADAR HAS INDICATED OVER ONE INCH OF HEAVY RAINFALL IN THE NORTH
VALLEYS OF RENO...INCLUDING STEAD AND GOLDEN VALLEY. A SECOND STORM IS MOVING
THROUGH THE SPARKS AREA AND NORTH INTO SPANISH SPRINGS AND IS ALSO EXPECTED
TO CAUSE FLASH FLOODING. THESE STORMS WILL ALSO CAUSE GUSTS OF UP TO 50 MPH
AND SMALL HAIL.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES
LAT...LON 3968 11998 3968 11963 3957 11964 3952 11977
3958 11998
$$
HOON2 follow-up statements
000
WGUS75 KREV 150023
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
517 PM PDT MON JUL 14 2008
NVC031-150230-
/O.CON.KREV.FF.W.0005.000000T0000Z-080715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHOE NV-
517 PM PDT MON JUL 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR SOUTH
CENTRAL WASHOE COUNTY...
AT 515 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM
A THUNDERSTORM LOCATED NEAR STEAD...5 MILES NORTH OF RENO.
SOME LOCATIONS AFFECTED INCLUDE...RENO...SPANISH SPRINGS...SPARKS AND
STEAD.
THE MAIN THUNDERSTORM HAS PUSHED OUT OF THE AREA WITH ONLY LIGHT RAIN
CURRENTLY OVER THE NORTH VALLEYS OF RENO. ALTHOUGH THE STORM HAS MOVED
OUT OF THE AREA IT LEFT OVER AN INCH OF RAINFALL IN LESS THAN ONE HOUR
IN THE STEAD AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS CAUSED SOME FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
HEAVY RAINFALL HAS PROMPTED LOCAL AUTHORITIES TO CLOSE SOME ROADS IN THE
STEAD AREA. DO NOT ATTEMPT TO DRIVE YOUR VEHICLE ON FLOODED ROADS OR
PAST BARRICADES. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST
A FEW INCHES OF FAST FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES
OFF THE ROAD.
TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES
LAT...LON 3968 11991 3968 11963 3957 11964 3952 11977
3956 11990 3956 11991 3957 11994 3962 11996
$$
HOON000
WGUS75 KREV 150215
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
715 PM PDT MON JUL 14 2008
NVC031-150230-
/O.CAN.KREV.FF.W.0005.000000T0000Z-080715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHOE NV-
715 PM PDT MON JUL 14 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
WASHOE COUNTY...
THUNDERSTORMS OVER THE NORTH VALLEYS OF RENO PRODUCED AN INCH OF
RAIN BETWEEN 3 AND 4 PM. COOPERATIVE OBSERVER...LAW ENFORCEMENT AND
LOCAL MEDIA REPORTED THE HEAVY RAIN PRODUCED FLASH FLOODING IN
STREETS...PARKS AND IN CRAWL SPACES OF HOMES IN STEAD.
RAIN HAS MOVED WELL AWAY FROM THE FLASH FLOOD AREA AND NO ADDITIONAL
RAIN WILL OCCUR THIS EVENING. HOWEVER SEVERAL STREETS REMAIN CLOSED
AS CREWS CLEAN THE MUD LEFT BEHIND BY THE FLOOD WATERS.
IF YOU OBSERVED FLOODING IN THE STEAD AREA...CONTACT THE NATIONAL
WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORTS HELP US
IMPROVE OUR WARNING PROCESS.
LAT...LON 3968 11991 3968 11963 3957 11964 3952 11977
3956 11990 3956 11991 3957 11994 3962 11996
$$
BRONGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:18 PM PDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 14, 3:18 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 318 PM PDT MON JUL 14 2008 .SHORT TERM... SCATTERED...VERY SLOW MOVING SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THE SIERRA CREST SOUTH OF LAKE TAHOE...WITH ISOLATED CONVECTION ELSEWHERE. THE CONCERN WITH STORMS SOUTH OF TAHOE IS HEAVY RAIN WITH SLOW MOVEMENT AND RADAR STORM PRECIP ESTIMATES OF 1 TO 1.5 INCH INDICATED THROUGH 3 PM. THE CONCERN FOR STORMS ELSEWHERE...ESPECIALLY OVER NORTHWEST LASSEN COUNTY (NORTH OF EAGLE LAKE)...IS OUTFLOW WINDS COMBINED WITH ISOLATED LIGHTNING STRIKES. THE RAWS AT ASH VALLEY OVER FAR NORTHERN LASSEN COUNTY HAD A TEMPERATURE/DEWPOINT SPREAD OF 62 DEGREES AT 2 PM...MORE THAN SUFFICIENT TO DROP SOME VERY GUSTY WINDS WITH THUNDERSTORMS. CONVECTIVE ACTIVITY WILL BE WANING AFTER THIS EVENING AS SOUTHWEST FLOW ALOFT INCREASES WITH ENERGY MOVING INTO THE NORTHWEST STATES. THE INCREASED SOUTHWEST FLOW ALOFT IN SUMMERTIME MEANS DRIER AND MORE STABLE ATMOSPHERIC CONDITIONS...WHICH WILL CONTINUE THROUGH AT LEAST THURSDAY. THE SLIGHT CHANCE OF THUNDERSTORMS WILL BE CONFINED TO SOUTH OF A BRIDGEPORT TO WALKER LAKE LINE TUESDAY AFTERNOON AND EVENING. HOWEVER...WHILE THUNDERSTORMS ACTIVITY WILL BE WANING...STRONGER WESTERLY FLOW IN THE AFTERNOON AND EVENING WILL LIKELY THROW MORE HAZE AND SMOKE OUR WAY THROUGH LATE WEEK. SORRY FOLKS...BUT UNTIL THE NORTHERN CALIFORNIA FIRES ARE WELL IN HAND THERE WILL BE AN AMPLE SUPPLY OF SMOKE TO SEND OUR WAY. .LONG TERM...FRIDAY THROUGH MONDAY... LITTLE CHANGE WAS MADE TO EXTENDED FORECAST WHICH WILL KEEP TEMPS ABOVE NORMAL THRU EARLY NEXT WEEK WITH SOME VALLEYS IN W-CNTRL NV TOPPING 100 DEGREES. RIDGE OVER THE FOUR CORNERS REGION AND ERN GREAT BASIN IS EXPECTED TO REMAIN NEARLY STATIONARY THRU THE WEEKEND AND MAY DRIFT A BIT EAST AS NEXT TROF OR UPPER LOW APPROACHES THE WEST COAST. OVERALL MODEL GUIDANCE HAS NOT BEEN VERY CONSISTENT ON STRENGTH OF RIDGE AND WHERE NEXT UPSTREAM TROF WILL TRACK...BUT WITHOUT ANY MAJOR JET ENERGY THE RIDGE IS MORE LIKELY TO WIN OUT AND DELAY THE ARRIVAL OF THE NEXT TROF OR CLOSED LOW. THEREFORE NO TSTMS WERE ADDED AT THIS TIME BUT MONDAY MAY BEAR WATCHING FOR POSSIBLE CONVECTION...ESPECIALLY IF THE ECMWF SOLUTION OF A CLOSER APPROACH OF THE LOW INTO NRN CA VERIFIES. MJD && .AVIATION... SMOKE AND HAZE CONDITIONS HAVE IMPROVED SOMEWHAT TODAY WITH VSBY CURRENTLY AT OR ABOVE 6 SM. HOWEVER...INCREASED WEST WINDS LATER TODAY AND UNSTABLE CONDS WILL RAISE THE POSSIBILITY OF NEW SMOKE PLUMES CARRIED IN FROM THE ACTIVE FIRES NEAR BLUE CANYON AND BUTTE/PLUMAS/TEHAMA COUNTIES IN NERN CA. RIDGE LEVEL AND 700 MB WINDS EXPECTED TO BECOME WEST BY THIS EVENING...WHICH WILL LIKELY PRODUCE VSBY THIS EVENING AND LATER TONIGHT SOMEWHAT LOWER THAN YESTERDAY. WILL MENTION PREDOMINANT VSBY 5-6SM AFTER 02Z FOR THE KRNO-KTVL-KTRK SITES. ONE OF MORE OF THESE SITES MAY SEE VSBY DROP TO 3 OR 4 MILES AT TIMES LATE TONIGHT THRU TUES MORNING. ONE UNCERTAINTY IS WHETHER OUTFLOW WINDS AND RAIN FROM SHOWERS AND TSTMS WILL PROVIDE A PERIOD OF REDUCED SMOKE COVERAGE THROUGH PART OF THE EVENING. ISOLD-SCT SHWRS/TSTMS EAST OF THE SIERRA WILL SPAWN A FEW SHORT LIVED OUTFLOW-INDUCED CELLS IN PARTS OF WRN NV AND NERN CA THRU 03Z THIS EVENING MAINLY SOUTH AND WEST OF A CEDARVILLE TO PYRAMID LAKE TO FALLON LINE. LOCALLY HEAVY RAIN...SMALL HAIL AND OUTFLOW OR DOWNDRAFT GUSTS OF 40-50 MPH WILL BE MAIN THREATS FROM THE STRONGER CELLS. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 14, 2:12 PM PDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 212 PM PDT MON JUL 14 2008 CAZ072-073-NVZ001-003-142230- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON COUNTIES-MONO- 212 PM PDT MON JUL 14 2008 ...THUNDERSTORMS TO AFFECT A PORTION OF HIGHWAY 395 FROM GARDNERVILLE TO COLEVILLE... AT 210 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING AN AREA OF THUNDERSTORMS EXTENDING FROM WOODFORDS TO TOPAZ LAKE TO WALKER...MOVING NORTHEAST AT 10 MPH. FREQUENT DEADLY LIGHTNING...LOCALLY HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF 30 TO 40 MPH... ARE EXPECTED WITH THE STRONGER STORMS. HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF WATER ON AREA ROADS INCLUDING HIGHWAY 395 BETWEEN GARDNERVILLE AND COLEVILLE...HIGHWAY 88 BETWEEN PICKETTS JUNCTION AND MINDEN...AND HIGHWAY 89 BETWEEN WOODFORDS AND TOPAZ INCLUDING MONITOR PASS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. MJD
Special weather statement, Jul 14, 2:50 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 250 PM PDT MON JUL 14 2008 CAZ073-142315- MONO- 250 PM PDT MON JUL 14 2008 ...HEAVY RAINFALL OVER TIOGA PASS... AT 247 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR TIOGA PASS...OR 8 MILES SOUTHWEST OF LEE VINING...MOVING NORTH AT 5 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON HIGHWAY 120 BETWEEN LEE VINING AND TIOGA PASS. ANYONE DRIVING OVER THIS PASS TO OR FROM YOSEMITE NATIONAL PARK SHOULD SLOW DOWN AND USE EXTRA CAUTION. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. MJD
Local storm report, Jul 14, 3:56 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
356 PM PDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL RENO 39.54N 119.82W
07/14/2008 E0.75 INCH WASHOE NV TRAINED SPOTTER
3/4 INCH HAIL REPORTED AT MCCARREN AND KIETZKE IN RENO
&&
KMOZLEYSpecial weather statement, Jul 14, 3:57 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 357 PM PDT MON JUL 14 2008 CAZ071-142330- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 357 PM PDT MON JUL 14 2008 ...STRONG THUNDERSTORM NORTH OF EAGLE LAKE... AT 352 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF NUBIEBER...AND MOVING EAST AT 10 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE HALF TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE... SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF UP TO 55 MPH...ARE EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. SNYDER
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:37 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 53 min |
| Jul 14, 4:45 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 60 min |
Nearby
Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.